Alabama, 2022

Damaging Wind in Alabama, September 7, 2022

September 7, 2022 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms developed during the afternoon and caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed during the afternoon and caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 7, 5:49 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 7, 5:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
649 PM CDT Wed Sep 7 2022

.AVIATION...
00Z issuance...VFR conditions are expected to prevail for a
majority of the region through tonight. Isolated to scattered
showers and storms will continue through the early evening and
begin diminishing tonight and into early Thursday. Brief reductions
in CIGs and VSBYs can be expected within any shower and storm
development. Convective coverage is then expected to ramp up again
going into late Thursday morning and into the afternoon. Have
currently accounted for this at all TAF sites with PROB30 groups
during this time. Trends will be monitored and updated if needed.
Winds will be light and variable through tonight, becoming mainly
northerly around 5 knots for most locations after sunrise. Can
expect a more variable wind direction generally along and south
of I-10 where sea breeze development is expected to push inland
late Thursday morning and into the afternoon similar to today.
JEH/88

&&

.PREV DISCUSSION... /issued 358 PM CDT Wed Sep 7 2022/

NEAR TERM UPDATE /Now Through Thursday/...Isolated to scattered
showers and thunderstorms have developed this afternoon and
should linger into the early evening hours as an upper level
trough remains situated over the south-central Gulf Coast states.
Convection should wane inland and become focused offshore tonight
into the early morning hours Thursday before shifting back onshore
Thursday afternoon. Best chances for precipitation today continue
to be in the vicinity of the trough across southeastern MS into
southwestern AL, stretching down along the coastal counties where
the seabreeze can also push inland. Tomorrow, convection becomes
more focused across our eastern counties east of the I-65 corridor
where a deeper plume of high PWATs over 2" can advect over the
area and the upper level trough cuts off into an upper level low
over southeastern MS. The cutoff upper level low will help to
increase upper level divergence over the aforementioned area and
put the region into the left exit region of the upper level jet
which will be rounding the low/trough base Thursday. Some concern
for flash flooding exists Thursday, particularly across the FL
panhandle where a subtle surface boundary that sagged southeastward
across the region today stalling along the coast tonight can
focus convection. Storm motions will be very slow owing to weak
low to mid level flow along with the potential for training
convection, further assisting the threat for localized flash
flooding. Temperatures are topping out in the middle to upper 80's
today, reaching middle 80's for Thursday. Lows will be in the
upper 60's to lower 70's, warmest nearer the coast. A LOW risk of
rip currents continues through Thursday. MM/25

SHORT TERM /Thursday night Through Saturday night/...Little
change to the pattern for the short term period from previous
forecast cycle. A broad upper level low cut off that develops late
Thursday afternoon will be positioned over the north central Gulf
coast region, centered over southeast Louisiana Thursday night
through Friday evening, then broadening somewhat and opening up
over Louisiana Saturday and Saturday night. With this low, and
eventual trough axis remaining to our west, a very moist southerly
flow will continue to bring deep Gulf moisture into the region.
Our forecast area will be under a slight diffluent pattern aloft
along the eastern periphery of the upper low to the west and upper
ridging to the east through much of the short term period.
Meanwhile, at the surface, a broad and weak surface reflection is
noted as weak low pressure develops over Louisiana along a nearly
stationary boundary that stretches along or just inland from the
Gulf coast through the period. This pattern will place our
forecast area within a favored region for high rain chances
through the end of the week.

Convective coverage will probably most pronounced along and
southeast of the I- 65 corridor early Thursday evening and then
persist near the coast Thursday night into Friday morning. Numerous
to widespread coverage of showers and thunderstorms should then
gradually develop and spread inland across our forecast area
on Friday. Showers and storms to linger into Friday night, again
especially near the coast. This same general pattern will continue
through Saturday and Saturday evening. Deep moisture will remain
in place across our region during the period with precipitable
water values averaging between 1.8 and 2 inches. The abundant
moisture in combination with favorable ascent to the east of the
upper low and in association with the surface boundary will bring
an increased potential for heavy rainfall and localized flash
flooding across much of our forecast area late this week,
especially on Friday and perhaps extending over into Saturday as
well. We will continue to monitor trends closely.

Temperatures remain seasonably mild with overnight lows mainly in
the in the upper 60s to lower 70s inland and in the mid 70s along
the immediate coast. High temperatures on Friday may average a
few degrees below normal in the lower to mid 80s given the
abundant cloud cover and high coverage of showers and storms, but
rebound slightly on Saturday into the mid to upper 80s. /12

EXTENDED TERM /Sunday Through Wednesday/...Broad upper level
troughing will generally take shape across much of the Deep South
during the extended period as the base of a deep area of low
pressure that will be slowly moving eastward along the vicinity of
the Upper Midwest/Great Lakes region. A weak surface trough
axis/boundary may remain oriented along portions of our forecast
area into at least the early part of the period as well. It is
possible that a weak cold front may push across our forecast area
and bring a slightly drier airmass into our region by Tuesday and
Wednesday. A chance of showers and thunderstorms (generally 30-40
percent) will remain in the forecast through Monday, but PoPs may
be lower by Tuesday and Wednesday depending on just how far south
of us the above mentioned front makes it.

High temperatures should continue to range in the 80s each day
through the period. Overnight lows should continue to range in
the upper 60s to lower 70s inland and in the mid 70s along the
immediate coast Sunday night, but likely trending cooler Monday
and Tuesday nights with the passage of the front. Monday night
lows likely in the mid to upper 60s over all of the interior, low
to mid 70s at the coast. Then Tuesday night lows potentially in
the low to mid 60s over inland area and lower 70s at the coast.
/12

MARINE....MARINE...No marine impacts are forecast except for higher
winds and waves near thunderstorms. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Sep 7, 4:33 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
533 PM CDT Wed Sep 7 2022

ALZ051-053-054-072345-
Clarke AL-Wilcox AL-Choctaw AL-
533 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of northern Choctaw,
north central Clarke and southwestern Wilcox Counties through 645 PM
CDT...

At 532 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dayton to 8
miles northwest of Myrtlewood to near Cuba. Movement was south at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Pine Hill, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3205 8812 3199 8810 3199 8767 3201 8762
      3213 8762 3213 8752 3190 8752 3193 8813
      3211 8845 3231 8842
TIME...MOT...LOC 2232Z 359DEG 13KT 3232 8764 3234 8805 3247 8836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 4:42 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
542 PM CDT Wed Sep 7 2022

MSZ067-075-076-072345-
Perry MS-Greene MS-Wayne MS-
542 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of northern Perry, Wayne
and northern Greene Counties through 645 PM CDT...

At 541 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles southeast of
Crandall to 3 miles north of Macedonia. Movement was south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Richton, Clara, State Line and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8915 3143 8894 3174 8894 3186 8864
      3189 8847 3138 8845 3124 8874 3121 8915
TIME...MOT...LOC 2241Z 351DEG 20KT 3186 8847 3142 8918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 5:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
654 PM CDT Wed Sep 7 2022

ALZ053-080100-
Clarke AL-
654 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of central Clarke County
through 800 PM CDT...

At 654 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles west of
Grove Hill to 8 miles south of Whatley. Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Grove Hill and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 8760 3154 8758 3152 8762 3151 8762
      3143 8765 3140 8771 3136 8777 3136 8785
      3144 8792 3150 8791 3161 8802 3175 8798
      3175 8779
TIME...MOT...LOC 2354Z 006DEG 12KT 3171 8790 3154 8774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
September 7, 6:15 PM CST to 6:17 PM CST
Where
Clarke County, 3 mi N of Walker Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.573, -87.800

High winds downed multiple trees in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055878.